[Skip to Navigation]
Article
April 1987

Vestibular Reflex Changes Following Aminoglycoside-lnduced Ototoxicity

Author Affiliations

San Francisco

Arch Otolaryngol Head Neck Surg. 1987;113(4):357. doi:10.1001/archotol.1987.01860040017007

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

The effects of aminoglycoside antibiotic therapy on the horizontal vetibulo-ocular reflex in response to rotatory stimulation were discussed at the Western Section of the Triological Society meeting in Los Angeles by Dr F. Owen Black. In a study performed by Black and colleagues (private practice, Portland, Ore), patients underwent rotatory testing within 72 hours of the beginning of therapy and weekly during therapy. After cessation of treatment, follow-up studies were performed at several-month intervals for one year. The test protocol included pseudorandom stimuli ranging from 0.0092 to 1.5 Hz. Aminoglycoside therapy resulted in both decreased amplitude and decreased time constant of the vestibulo-ocular reflex. Following cessation of therapy, the response amplitude returned to the low normal range, but the time constant often incompletely recovered. This persistence of an abnormal time constant was felt to be the cause of posttreatment vertigo occurring with rapid changes in head position. The preservation of

First Page Preview View Large
First page PDF preview
First page PDF preview
Add or change institution
×